Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

May 4, 1998City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 4:50 PM EDT for City of Salem, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 4:50 PM EDT (20:50 UTC)
Expired
May 4, 1998, 5:40 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Salem, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS01 KRNK 042051 RRA
SVRRNK
VAC161-770-775-042140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA.
  ROANOKE IN SOUTHWESTERN VIRGINIA.
  SALEM IN SOUTHWESTERN VIRGINIA.

* UNTIL 540 PM EDT.

* AT 449 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF SALEM OR 5 MILES WEST NORTHWEST OF
  GLENVAR MOVING EAST NORTHEAST AT 15 MPH.  THIS STORM WILL CONTAIN
  HAIL IN EXCESS OF QUARTER SIZE.

* SEVERE WEATHER IS EXPECTED TO REACH...
  GLENVAR                         AROUND 500 PM EDT..
  CATAWBA                         AROUND 520 PM EDT..
  SALEM                           AROUND 520 PM EDT..
  ROANOKE AIRPORT                 AROUND 535 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE
TO A PLACE OF SAFETY IMMEDIATELY.

.END/NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 4, 2:30 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON MAY 4 1998

DISC...

WX BEGINNING TO CRANK HERE...SO THIS WL BE VERY SHORT.  18Z RNK
SOUNDING HAD A LI OF MINUS TWO AND A CAPE OF 600...NOT EYEPOPPING
...BUT THE DRYING JUST ABOVE 700 MB SURE IS  H85/H5 TEMP DIFF OF 27
DEGS IS ALSO FVRBL. HAVE JUST GOTTEN REPORTS OF DIME SIZE HAIL IN
WYTHE COUNTY...NOT QUITE UNDER CORE OF STORM THAT MIGHT NOT BE THE
BIGGEST HAIL AND STORM IS STILL ONGOING.

QUICK LUK AT GSO SOUNDING IS EVEN MORE IMPRESSIVE.

BEEN CONCENTRATING A LOT ON EVOLVING WX AND HAVE JUST A FEW THOTS ON
FCST.  XPCT CRNT EVEN TO CARRY WELL INTO THE EVE AGAIN...SPCLY ACRS
PIEDMONT.  BELIEVE FOG WL AGAIN DVLP TWD MORG.

TMRW HOLDS BEGINS A SLOW TREND FOR IMPROVEMENT...THO W/ COLD POOL
STL HANGING ARND BELIEVE THERE WL BE SCTD TSTMS AGAIN IN THE AFTN.
AGREE W/ WBC ABT DRY SKIES TUES NGT AND WED.  NGM FASTER IN BRINGING
THE NEXT S/WV ACRS FA... IF THAT VERIFIES THERE CD BE A FEW MORE
CLDS THN THE GDNCE INDICATES...AND PHPS EVEN A LTL RAFL LATE WED IN
FAR WRN SXNS.

NOT SURE ABT THOSE FWC HIGHS WED...

ROA 48/70/50/77 630- (HIGH 1ST PD POPS FOR EVENING)
LYH 51/72/51/77 6300
DAN 54/74/53/80 7300
BLF 45/63/50/73 5303
RNK 46/67/50/75 6301

DESROSIERS

In the hours before

Local storm report, May 4, 2:50 PM EDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

240 PM     RED HOUSE                 VA   0.75 INCH HAIL
05/04/98   CHARLOTTE                      DIME SIZE HAIL

DESROSIERS
Local storm report, May 4, 2:50 PM EDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

240 PM     RED HOUSE                 VA   0.75 INCH HAIL
05/04/98   CHARLOTTE                      DIME SIZE HAIL

DESROSIERS
Special weather statement, May 4, 3:00 PM EDT, 1 hour 50 minutes before
NCZ006-042055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PART OF CENTRAL NORTH CAROLINA.  THE FAR WESTERN BORDER OF THIS
WATCH COVERS THE COUNTY OF CASWELL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND
MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS.  IF SEVERE WEATHER
THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 4, 3:00 PM EDT, 1 hour 50 minutes before
NCZ006-042055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PART OF CENTRAL NORTH CAROLINA.  THE FAR WESTERN BORDER OF THIS
WATCH COVERS THE COUNTY OF CASWELL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND
MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS.  IF SEVERE WEATHER
THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Local storm report, May 4, 3:40 PM EDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     PULASKI                   VA   0.75 INCH HAIL
05/04/98   PULASKI                        REPORTED BY THE
                                          PUBLIC

335 PM     SHEPPARDS                 VA   0.75 HAIL
05/04/98   BUCKINGHAM                     REPORTED BY PUBLIC

DESROSIERS
Local storm report, May 4, 3:40 PM EDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     PULASKI                   VA   0.75 INCH HAIL
05/04/98   PULASKI                        REPORTED BY THE
                                          PUBLIC

335 PM     SHEPPARDS                 VA   0.75 HAIL
05/04/98   BUCKINGHAM                     REPORTED BY PUBLIC

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:04 PM EDTSevere Thunderstorm WarningRNKWythe46 min
May 4, 1:39 PM EDTSevere Thunderstorm WarningRNKWythe51 min
May 4, 1:58 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 4, 2:37 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningRNKAppomattox18 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningRNKBuckingham32 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford49 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningRNKMontgomery34 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
May 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville33 min
May 4, 6:09 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke51 min
May 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 4, 7:06 PM EDTSevere Thunderstorm WarningRNKBotetourt34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.